- As illnesses and deaths linked to vaping continue to rise, health officials urge people to stop using e-cigarettes.
- Officials report 26 deaths have been linked to lung illnesses related to vaping.
- The CDC has announced that the majority of illnesses are linked to products containing THC.
Editor's note: This is a developing story that has been updated multiple times since it was first published. Healthline will continue to update this article when there is new information.
Officials at the Centers for Disease Control and Prevention (CDC) announced that products containing THC may be behind the massive spike in lung illnesses related to vaping.
THC is the main psychoactive compound in marijuana and is responsible for the feeling of being high.
The CDC announced in their Morbidity and Mortality Weekly Report that the vast majority of people who got sick after vaping had used products containing THC.
About 77 percent of people with vaping-related illnesses used products that contained THC or a mix of both THC and nicotine. Only around 16 percent of those who got sick said they used products that contained nicotine but not THC.
The number of vaping-related illnesses has currently reached 1,299 cases, up from 1,080. The cases were detected in 49 states and 1 U.S. territory, federal health officials
Currently, 26 deaths linked to vaping have been confirmed in 21 states.
“The increasing number of lung injury cases we see associated with e-cigarette use, or vaping, is deeply concerning," Dr. Robert R. Redfield, director of the Centers for Disease Control and Prevention, said in a
"Unfortunately, this may be the tip of the iceberg when it comes to the escalating health threat this outbreak poses to the American public, particularly youth and young adults. CDC will continue to work with FDA and state health partners to investigate the cause, or causes, of this outbreak and to bring an end to these lung injuries.”
The CDC is working with state and local governments to locate if there's a particular line or device that's linked to these illnesses. They reported that in Illinois and Wisconsin, most of the THC-containing products were acquired from informal sources like friends, family, or illicitly from a dealer.
Scott Krakower, DO, assistant unit chief of psychiatry at Zucker Hillside Hospital, Glen Oaks, New York, specializes in working with teens and young adults with addiction issues. He pointed out that everyone should be concerned about vaping products, especially those from the black market.
"It is clear that every time a person ingests one of these products, they are taking a risk," he told Healthline. "These products specifically attract youth, as they may have a fun or novel appearance and are easy to conceal. The public should proceed with caution before ingestion of any of these products."
The vaping-related illness has lead to serious complications and even death. According to the CDC over
Many of the people affected required supplemental oxygen, and some had to be put on a ventilator to help them breathe.
“These developments are extremely concerning, especially because most victims are teenagers or young adults,” said Dr. Wassim Labaki, a pulmonary disease physician at the University of Michigan.
E-cigarettes — battery-powered devices that heat liquids with substances such as nicotine and marijuana — have been around for more than a decade.
But reports of vaping-related illnesses started showing up in April with cases dramatically rising starting in July. Since then, the number of cases has grown steadily.
Patients report experiencing symptoms such as coughing and shortness of breath, as well as nausea, fatigue, and weight loss. Symptoms may develop over a few days or several weeks.
“Until we have a cause and while this investigation is ongoing... we’re recommending individuals consider not using e-cigarettes,” she said.
The FDA, though, has focused its
Many people affected reported recently
Given the number of questions that remain about these cases — and that e-cigarettes are largely unregulated — many health officials are urging caution.
“There is no guarantee that vaping is safe, especially if ‘black market’ products are used,” said Dr. Len Horovitz, a pulmonary specialist at Lenox Hill Hospital in New York City.
“If you’re thinking of purchasing one of these products off the street, out of the back of a car, out of a trunk, in an alley… think twice,” he said.
He also warned against adding compounds to vaping products, even those purchased at licensed retailers.
CDC officials currently believe that these cases involve chemical exposure, rather than an infection. Early aboratory testing has identified one possible culprit — vitamin E acetate.
The New York State Department of Health said earlier this month that nearly all cannabis-containing samples tested as part of the state’s investigation contained “very high” levels of this compound. This wasn't found in nicotine-based products that were tested.
Vitamin E acetate is a common nutritional supplement that is “not known to cause harm when ingested as a vitamin supplement or applied to the skin,” said the department.
But if the compound is aerosolized and then inhaled through the lungs, it's not clear what kind of damage it can do.
Vitamin E acetate isn't approved as a vape product additive by the New York State Medical Marijuana Program.
The department is continuing to investigate whether inhaling this oil-like compound could be responsible for the symptoms seen in patients.
Although health officials are keeping an eye on vitamin E acetate, some of the
“No one substance or compound, including vitamin E acetate, has been identified in all of the samples tested,” said Zeller.
States are also reviewing earlier medical records using
Dr. Jennifer Layden, chief medical officer and state epidemiologist with the Illinois Department of Public Health, said during the briefing that so far they've identified cases as early as mid-April.
While the current investigation focuses in part on black market vaping products, even those purchased from licensed retailers contain potentially harmful ingredients.
“People should remember that these devices are still not regulated,” said Labaki. “Therefore, consumers of e-cigarettes are constantly at risk of exposure to potentially toxic inhaled compounds.”
With the number of vaping-related illnesses continuing to rise, Labaki recommends that people stop vaping immediately.
“This is a still growing public health crisis and the consequences are very serious, including respiratory failure and death,” he said. “Continuing to vape is certainly not worth the risks.”
Dr. Teresa Murray Amato, director of emergency medicine at Long Island Jewish Forest Hills in Queens, New York, said there’s a shortage of good-quality research on the short- and long-term effects of vaping on health.
But she said given the recent concerns about vaping, people should consider the risks before choosing to vape.
The CDC says that people who use e-cigarettes should seek medical care promptly if they experience any
Nicotine addiction is another issue that concerns experts.
“Vaping in any form is smoking, and we know now that smoking destroys lungs and leads to chronic breathing problems,” said Dr. Zeenat Safdar, pulmonary critical care physician at Houston Methodist, in Houston, Texas.